Graphs and Combinatorics

, Volume 32, Issue 2, pp 511–519 | Cite as

Improved Upper Bounds on the Domination Number of Graphs With Minimum Degree at Least Five

  • Csilla Bujtás
  • Sandi KlavžarEmail author
Original Paper


An algorithmic upper bound on the domination number \(\gamma \) of graphs in terms of the order n and the minimum degree \(\delta \) is proved. It is demonstrated that the bound improves best previous bounds for any \(5\le \delta \le 50\). In particular, for \(\delta =5\), Xing et al. (Graphs Comb. 22:127–143, 2006) proved that \(\gamma \le 5n/14 < 0.3572 n\). This bound is improved to 0.3440 n. For \(\delta =6\), Clark et al. (Congr. Numer. 132:99–123, 1998) established \(\gamma <0.3377 n\), while Biró et al. (Bull. Inst. Comb. Appl. 64:73–83, 2012) recently improved it to \(\gamma <0.3340 n\). Here the bound is further improved to \(\gamma < 0.3159n\). For \(\delta =7\), the best earlier bound 0.3088n is improved to \(\gamma < 0.2927n\).


Domination number Minimum degree Greedy algorithm 

Mathematics Subject Classfication

05C69 05C35 



Research of the first author was supported by the European Union and Hungary through the projects TÁMOP-4.2.2.C-11/1/KONV-2012-0004 and the Campus Hungary B2/4H/12640. The second author was supported by the Ministry of Science of Slovenia under the grant P1-0297.


  1. 1.
    Alon, N.: Transversal numbers of uniform hypergraphs. Graphs Comb. 6, 1–4 (1990)CrossRefzbMATHGoogle Scholar
  2. 2.
    Arnautov, V.I.: Estimation of the exterior stability number of a graph by means of the minimal degree of the vertices (Russian). Prikl. Mat. i Programmirovanie 11, 3–8 (1974)MathSciNetGoogle Scholar
  3. 3.
    Biró, Cs, Czabarka, É., Dankelmann, P., Székely, L.: Remarks on the domination number of graphs. Bull. Inst. Comb. Appl. 64, 73–83 (2012)zbMATHGoogle Scholar
  4. 4.
    Blank, M.M.: An estimate of the external stability number of a graph without suspended vertices (in Russian). Prikl. Mat. i Programmirovanie 10, 3–11 (1973)MathSciNetGoogle Scholar
  5. 5.
    Brešar, B., Gologranc, T., Milanič, M., Rall, D.F., Rizzi, R.: Dominating sequences in graphs. Discret. Math. 336, 22–36 (2014)CrossRefzbMATHGoogle Scholar
  6. 6.
    Brešar, B., Klavžar, S., Rall, D.F.: Domination game and an imagination strategy. SIAM J. Discret. Math. 24, 979–991 (2010)CrossRefzbMATHGoogle Scholar
  7. 7.
    Bujtás, Cs.: Domination game on trees without leaves at distance four. In: Frank, A., Recski, A., Wiener, G. (eds.) Proceedings of the 8th Japanese–Hungarian Symposium on Discrete Mathematics and Its Applications. Veszprém, Hungary, pp. 73–78. 4–7 June 2013Google Scholar
  8. 8.
    Bujtás, Cs.: On the game domination number of graphs with given minimum degree. Also: Electron. J. Combin., to appear (2014) arXiv:1406.7372 [math.CO]
  9. 9.
    Clark, W.E., Shekhtman, B., Suen, S., Fisher, D.C.: Upper bounds for the domination number of a graph. Congr. Numer. 132, 99–123 (1998)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Clark, W.E., Dunning, L.A.: Tight upper bounds for the domination numbers of graphs with given order and minimum degree. Electron. J. Comb. 4(1), #R26 (1997)Google Scholar
  11. 11.
    Haynes, T.W., Hedetniemi, S.T., Slater, P.J.: Fundamentals of Domination in Graphs. Marcel Dekker, New York (1998)zbMATHGoogle Scholar
  12. 12.
    Imrich, W., Klavžar, S., Rall, D.F.: Topics in Graph Theory: Graphs and Their Cartesian Product. A K Peters, Wellesley (2008)Google Scholar
  13. 13.
    Kinnersley, W.B., West, D.B., Zamani, R.: Extremal problems for game domination number. SIAM J. Discret. Math. 27, 2090–2107 (2013)CrossRefMathSciNetzbMATHGoogle Scholar
  14. 14.
    Kostochka, A.V., Stodolsky, B.Y.: An upper bound on the domination number of \(n\)-vertex connected cubic graphs. Discret. Math. 309, 1142–1162 (2009)CrossRefMathSciNetzbMATHGoogle Scholar
  15. 15.
    Král, D., Škoda, P., Volec, J.: Domination number of cubic graphs with large girth. J. Graph Theory 69, 131–142 (2012)CrossRefMathSciNetzbMATHGoogle Scholar
  16. 16.
    Löwenstein, C., Rautenbach, D.: Domination in graphs of minimum degree at least two and large girth. Graphs Comb. 24, 37–46 (2008)CrossRefzbMATHGoogle Scholar
  17. 17.
    Löwenstein, C., Rautenbach, D.: Pairs of disjoint dominating sets in connected cubic graphs. Graphs Comb. 28, 407–421 (2012)CrossRefzbMATHGoogle Scholar
  18. 18.
    McCuaig, W., Shepherd, B.: Domination in graphs with minimum degree two. J. Graph Theory 13, 749–762 (1989)CrossRefMathSciNetzbMATHGoogle Scholar
  19. 19.
    Ore, O.: Theory of Graphs. American Mathematical Society, Providence (1962)zbMATHGoogle Scholar
  20. 20.
    Payan, C.: Sur le nombre d’absorption d’un graphe simple. Cahiers Centre Études Recherche Opér. 17, 307–317 (1975)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Reed, B.: Paths, stars and the number three. Comb. Probab. Comput. 5, 277–295 (1996)CrossRefzbMATHGoogle Scholar
  22. 22.
    Sohn, M.Y., Xudong, Y.: Domination in graphs of minimum degree four. J. Korean Math. Soc. 46, 759–773 (2009)CrossRefMathSciNetzbMATHGoogle Scholar
  23. 23.
    Volkmann, L.: Upper bounds on the domination number of a graph in terms of order and minimum degree. Ars Combin. 81, 3–22 (2006)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Xing, H.-M., Sun, L., Chen, X.-G.: Domination in graphs of minimum degree five. Graphs Comb. 22, 127–143 (2006)CrossRefMathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Japan 2015

Authors and Affiliations

  1. 1.Department of Computer Science and Systems TechnologyUniversity of PannoniaVeszprémHungary
  2. 2.Faculty of Mathematics and PhysicsUniversity of LjubljanaLjubljanaSlovenia
  3. 3.Faculty of Natural Sciences and MathematicsUniversity of MariborMariborSlovenia
  4. 4.Institute of Mathematics, Physics and MechanicsLjubljanaSlovenia

Personalised recommendations